Altered Mental Status and End Organ Damage Associated with the use of Gacyclidine: A Case Series

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Introduction Over the past decade, there has been a sharp increase in the number of newly identified synthetic drugs. These new drugs are often derivatives of previously abused substances but have unpredictable toxicity. One of these drugs is gacyclidine, a derivative of phencyclidine (PCP). Gacyclidine has been studied as a neuroprotective agent in trauma and as a therapy of soman toxicity. There are no previous reports of its use as a drug of abuse. Case Reports During a two-month period in the summer of 2013, a series of patients with severe agitation and end-organ injury were identified in an urban academic Emergency Department (ED). A urine drug of abuse screen was performed on all patients, and serum samples were sent for comprehensive toxicology analysis. A total of five patients were identified as having agitation, rhabdomyolysis, and elevated troponin (Table 1). Three of the five patients reported use of methamphetamine, and all five patients had urine drug screens positive for amphetamine. Comprehensive serum analysis identified methamphetamine in three cases, cocaine metabolites in one case, and a potential untargeted match for gacyclidine in all five cases. No other drugs of abuse were identified. Discussion This is the first series of cases describing possible gacyclidine intoxication. The possible source of the gacyclidine is unknown but it may have been an adulterant in methamphetamine as all patients who were questioned reported methamphetamine use. These cases highlight the importance of screening for new drugs of abuse when patients present with atypical or severe symptoms. Gacyclidine has the potential to become a drug of abuse both by itself and in conjunction with other agents and toxicity from gacyclidine can be severe. It is the role of the medical toxicology field to identify new agents such as gacyclidine early and to attempt to educate the community on the dangers of these new drugs of abuse.

Original languageEnglish (US)
JournalJournal of Medical Toxicology
DOIs
StateAccepted/In press - Jul 22 2014

Fingerprint

Street Drugs
Methamphetamine
Toxicity
Pharmaceutical Preparations
Toxicology
Urine
Soman
Derivatives
Phencyclidine
Rhabdomyolysis
Troponin
gacyclidine
Wounds and Injuries
Neuroprotective Agents
Amphetamine
Metabolites
Serum
Cocaine
Hospital Emergency Service
Screening

Keywords

  • Dissociative toxicity
  • Gacyclidine
  • Phencyclidine derivative

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

@article{b58904ac2adf4584bc42e0327d8ef9dd,
title = "Altered Mental Status and End Organ Damage Associated with the use of Gacyclidine: A Case Series",
abstract = "Introduction Over the past decade, there has been a sharp increase in the number of newly identified synthetic drugs. These new drugs are often derivatives of previously abused substances but have unpredictable toxicity. One of these drugs is gacyclidine, a derivative of phencyclidine (PCP). Gacyclidine has been studied as a neuroprotective agent in trauma and as a therapy of soman toxicity. There are no previous reports of its use as a drug of abuse. Case Reports During a two-month period in the summer of 2013, a series of patients with severe agitation and end-organ injury were identified in an urban academic Emergency Department (ED). A urine drug of abuse screen was performed on all patients, and serum samples were sent for comprehensive toxicology analysis. A total of five patients were identified as having agitation, rhabdomyolysis, and elevated troponin (Table 1). Three of the five patients reported use of methamphetamine, and all five patients had urine drug screens positive for amphetamine. Comprehensive serum analysis identified methamphetamine in three cases, cocaine metabolites in one case, and a potential untargeted match for gacyclidine in all five cases. No other drugs of abuse were identified. Discussion This is the first series of cases describing possible gacyclidine intoxication. The possible source of the gacyclidine is unknown but it may have been an adulterant in methamphetamine as all patients who were questioned reported methamphetamine use. These cases highlight the importance of screening for new drugs of abuse when patients present with atypical or severe symptoms. Gacyclidine has the potential to become a drug of abuse both by itself and in conjunction with other agents and toxicity from gacyclidine can be severe. It is the role of the medical toxicology field to identify new agents such as gacyclidine early and to attempt to educate the community on the dangers of these new drugs of abuse.",
keywords = "Dissociative toxicity, Gacyclidine, Phencyclidine derivative",
author = "James Chenoweth and Gerona, {R. R.} and Ford, {Jonathan B} and Sutter, {Mark E} and Rose, {John S} and Albertson, {Timothy E} and Clarke, {Samuel O} and Kelly Owen",
year = "2014",
month = "7",
day = "22",
doi = "10.1007/s13181-014-0415-2",
language = "English (US)",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",

}

TY - JOUR

T1 - Altered Mental Status and End Organ Damage Associated with the use of Gacyclidine

T2 - A Case Series

AU - Chenoweth, James

AU - Gerona, R. R.

AU - Ford, Jonathan B

AU - Sutter, Mark E

AU - Rose, John S

AU - Albertson, Timothy E

AU - Clarke, Samuel O

AU - Owen, Kelly

PY - 2014/7/22

Y1 - 2014/7/22

N2 - Introduction Over the past decade, there has been a sharp increase in the number of newly identified synthetic drugs. These new drugs are often derivatives of previously abused substances but have unpredictable toxicity. One of these drugs is gacyclidine, a derivative of phencyclidine (PCP). Gacyclidine has been studied as a neuroprotective agent in trauma and as a therapy of soman toxicity. There are no previous reports of its use as a drug of abuse. Case Reports During a two-month period in the summer of 2013, a series of patients with severe agitation and end-organ injury were identified in an urban academic Emergency Department (ED). A urine drug of abuse screen was performed on all patients, and serum samples were sent for comprehensive toxicology analysis. A total of five patients were identified as having agitation, rhabdomyolysis, and elevated troponin (Table 1). Three of the five patients reported use of methamphetamine, and all five patients had urine drug screens positive for amphetamine. Comprehensive serum analysis identified methamphetamine in three cases, cocaine metabolites in one case, and a potential untargeted match for gacyclidine in all five cases. No other drugs of abuse were identified. Discussion This is the first series of cases describing possible gacyclidine intoxication. The possible source of the gacyclidine is unknown but it may have been an adulterant in methamphetamine as all patients who were questioned reported methamphetamine use. These cases highlight the importance of screening for new drugs of abuse when patients present with atypical or severe symptoms. Gacyclidine has the potential to become a drug of abuse both by itself and in conjunction with other agents and toxicity from gacyclidine can be severe. It is the role of the medical toxicology field to identify new agents such as gacyclidine early and to attempt to educate the community on the dangers of these new drugs of abuse.

AB - Introduction Over the past decade, there has been a sharp increase in the number of newly identified synthetic drugs. These new drugs are often derivatives of previously abused substances but have unpredictable toxicity. One of these drugs is gacyclidine, a derivative of phencyclidine (PCP). Gacyclidine has been studied as a neuroprotective agent in trauma and as a therapy of soman toxicity. There are no previous reports of its use as a drug of abuse. Case Reports During a two-month period in the summer of 2013, a series of patients with severe agitation and end-organ injury were identified in an urban academic Emergency Department (ED). A urine drug of abuse screen was performed on all patients, and serum samples were sent for comprehensive toxicology analysis. A total of five patients were identified as having agitation, rhabdomyolysis, and elevated troponin (Table 1). Three of the five patients reported use of methamphetamine, and all five patients had urine drug screens positive for amphetamine. Comprehensive serum analysis identified methamphetamine in three cases, cocaine metabolites in one case, and a potential untargeted match for gacyclidine in all five cases. No other drugs of abuse were identified. Discussion This is the first series of cases describing possible gacyclidine intoxication. The possible source of the gacyclidine is unknown but it may have been an adulterant in methamphetamine as all patients who were questioned reported methamphetamine use. These cases highlight the importance of screening for new drugs of abuse when patients present with atypical or severe symptoms. Gacyclidine has the potential to become a drug of abuse both by itself and in conjunction with other agents and toxicity from gacyclidine can be severe. It is the role of the medical toxicology field to identify new agents such as gacyclidine early and to attempt to educate the community on the dangers of these new drugs of abuse.

KW - Dissociative toxicity

KW - Gacyclidine

KW - Phencyclidine derivative

UR - http://www.scopus.com/inward/record.url?scp=84904446144&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84904446144&partnerID=8YFLogxK

U2 - 10.1007/s13181-014-0415-2

DO - 10.1007/s13181-014-0415-2

M3 - Article

C2 - 25048606

AN - SCOPUS:84939879896

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

ER -